From Atlanta, Georgia, USA:
My eight year old son is has been on the insulin pump for about eight months with great control, but I have been told by the head of our county's clinical services (a registered nurse), that glucagon is not a safe drug and that it is better for a child to seizure than administer it, and that only a licensed person could ever administer glucagon even if training was supplied by a certified diabetes educator. This would also include parents. Our son's doctor, (a well known endocrinologist) says the exact opposite. Ironically, I have trained non-licensed school personnel in giving glucagon in the event of a severe low blood sugar at my child's school, and this issue is approaching the issues faced in Louden County. I would like to get honest input on the subject.
[ED: See previous question. ]
I am glad you have asked this question because I can answer with very strong conviction that glucagon can be given by adults trained to give the injection. The information you were given from the nurse regarding the preferred form of treatment for severe hypoglycemia is grossly incorrect.
If this is the policy of the school or the nurse in charge, I would try to get the attention of the school board and indicate the information provided by this nurse is wrong. I would urge you to get someone's attention on this subject.
Additional comments from Dr. Matthew Brown:Glucagon is clearly a better alternative than letting a child seize from a low blood sugar. It is an easy injection with no serious side-effects that I'm aware of (indeed it is a hormone the body naturally produces) which can safely be given in muscle, fat, or even intravenously with very little training. I would suggest continuing to use it in emergency situations such as unresponsiveness or seizure from a low blood sugar. See our directions about using glucagon.
Additional comments from Dr. Tessa Lebinger:Glucagon is notdefinitely not better to let a child continue seizing than to give it. It can be given by a trained lay person such as parent or other responsible individual. Sometimes, even a trained lay person, however, gets flustered mixing the powder with the liquid and drawing it up. Sometimes, it's just more practical and faster to call 911 first and let the paramedic give the glucagon than to waste time locating the glucagon and having a nervous trained person draw it up. I usually even tell parents to call 911 first as I have had many a parent drop the glucagon or by accident pull the plunger back too far drawing the glucagon up and have no glucagon to give. They then can try to draw up and administer the glucagon while waiting for help. They may need help anyway holding the child steady for the shot if they are alone. If a child is going on a trip to a place where emergency medical service is not quickly available, then someone must be trained and comfortable giving the glucagon.
Additional comments from Dr. David Schwartz:I think the RN at your County Clinical Services is incorrect. The pediatric endocrinologists in your area are extremely well-versed in diabetes management and are nationally and internationally known. You might have them write a letter to the Clinical Services director to help educate them. I presume that the RN is indeed supervised by an MD or DO physician. You should not be given bad advice like this.
Non-medical professionals can certainly be taught when to provide glucagon. It is not better to allow the convulsion to continue rather than arresting it with intramuscular (and there is a recent report about low-dose subcutaneous) glucagon.
Additional comments from Dr. Stuart Brink:The information from the county is incorrect. Your diabetologist is correct. We follow the same advice that he has provided to you. Anyone who can be trained to administer an injection can also administer glucagon. Stopping a hypoglycemic seizure in any way, shape or form is better than having a prolonged hypoglycemic seizure. Small dose of glucagon (or even an entire 1 mg dose) is a rather safe treatment in our experience of more than 25 years. Intravenous glucose has the fewest side effects but is rarely available in such emergency situations except in a hospital or emergency room itself. Therefore, glucagon is the next best when someone is unconscious or convulsing or cannot swallow safely.
I would guess that there is not a single diabetologist who would agree with the advice from this nurse.
There are several review articles as well as instructional manuals about diabetes that would support these recommendations including one that I wrote a few years ago about hypoglycemia, one that Ragnar Hanas wrote in Insulin-Dependent Diabetes in Children, Adolescents and Adults - How to become an expert on your own diabetes, Understanding Insulin-Dependent Diabetes, by Peter Chase from the Barbara Davis Center in Denver, and also The Joslin Guide to Diabetes: A Program for Managing Your Treatment.
Original posting 18 Jan 2002
Posted to Other Medications
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.